Has anyone heard of this: I have had PMR 3 years... - PMRGCAuk

PMRGCAuk

11,775 members21,486 posts

Has anyone heard of this

Alfryd
Alfryd

I have had PMR 3 years. Could never get below 8 mgs of pred. Took methotrexate and then Actemra with no change. Few months ago my new rheumie prescribed hydroxychloroquine 200 mgs. It is a drug that prevents and treats malaria of all things but I have also read tat it is used as a steroid sparing drug. Well I am down to 1 mg pred and am hoping my PMR. Curious to know if anyone else has tried this. I have had no side effects at all from it. Rheumie says might have to stay on it for some time. Oh well it is cheap and easy and if this has helped me to give up steroids - it is amazing. Any thoughts?

10 Replies
oldestnewest

I'm going to suggest you edit the title of your post to include the word hydroxychloroquine as this will make it accessible to the HealthUnlocked search function, and also catch the eye of people who have experience with this med.

Hi. I’ve been on it for four years, but it hasn’t helped at all with the PMR. I also have Sjögren’s syndrome and it’s supposed to help with that, but I’m not convinced it does anything; I suppose the only way to find out is to stop it!

Be aware that long-term use can affect your eyes, so make sure your eyesight is monitored. Good luck!

Gosh! That’s a completely new one on me. So glad you are doing well. Perhaps he should write a learned paper?

Hidden
Hidden

Hi if you put hydroxychloroquine in the search posts at the top of this page you will see 42 messages. If I remember rightly, like other steroid sparers there has been mixed results.

I've had PMR for a little over 3 years. After the 1st year I was struggling to stay below 15 mg of prednisone plus my Rheumy #2 was on a crusade to prove I had rheumatoid arthritis. He pushed me to reduce pred quicker and had me start taking hydroxychloroquine. After 6 months I was a mess. I quit taking the hydroxychloroquine, started seeing Rheumy #3 and set my own DSNS reduction schedule. Things have gone slowly but much better since. I'm at 4 mg now and am in no rush to get to zero. However, that's just me and others might be totally different. The main point is that the effect on me was the same as taking sugar pills.

PMRpro
PMRproAmbassador

I have seen anecdotal reports of it being used successfully as a steroid-sparer but they are few and far between. No studies have been done.

I think it is just a reflection of the fact that PMR is by no means a simple "one size fits all" disorder and while pred works to relieve the inflammation in all forms, there is no such blanket answer to reducing the amount of pred required for different patients.

Autoimmune disease is a strange animal and no two people have the "same" illness. You get your label based on the majority of symptoms and how they can be managed - but the underlying cause isn't identical, nor are the symptoms people complain of. Some have identifiable laboratory results but others don't. I think this is probably just another variation.

Wow, I am baffled because I have been on pred for 3.5 yrs and can't get below 3 - I seem to mildly flare when I do so back up to 4 again now. My rheumy never gives me any suggestions of anything - except that this may be my life forever. He's never mentioned methotrexate or actemra - never mentioned having any tests done to check anything - nice guy but totally unhelpful. Now you mention this new drug. I feel I'm missing out from good care and information about what else can help me. Does anyone else have any advice for me? How did everyone else get to experience these alternative drugs? I am desperate to get off pred but get low at the thought that I may never - which is what he tells me. My mother is 91, she's been on pred 5 mg for many years and I've seen the long term damage to her oesophagus and stomach and I guess it makes me fearful and desperate to be off these things. All that said - I'm so delighted for you that this new med is working. Let us know if you get off pred completely and how long you have to stay on the new med. Thx

PMRpro
PMRproAmbassador in reply to JudithWarrior

If you have got to 4mg on your own in just over 3 years (i.e. without further medication) then it would be a poor doctor who tried to get you to take something else. 4mg is a very low dose and what is called a physiological dose: similar to the amount your body produces naturally in the form of cortisol and without which it cannot function. If you take less pred then your body will need to make more cortisol.

Actemra is a biologic drug, it acts on your immune system - and has potentially serious and severe adverse effects. It isn't something to be embarked on lightly and the potential risks are likely to outweigh those of such a low dose of pred.

A fairly recent study

medpagetoday.org/rheumatolo...

found that, except for cataracts, the adverse effects blamed on pred are no higher in a population of patients with PMR who are on pred than they are in an age-matched cohort who aren't on pred.

If patients have GI problems taking pred then there are options: either take gastric protection medication or be more careful with taking the tablets with food, in the middle of a meal is good. Or if you are in the UK then there is the option of enteric coated pred which passes unchanged through the stomach and is absorbed lower down.

It is possible that it isn't the PMR your body is protesting about but too little pred to replace a low adrenal function. Your doctor could do a synacthen test to see if you can produce cortisol as required. If that is OK you could try reducing just 1/4 of a tablet at a time if you can cut them, but 1/2mg and one of the slow tapers might also help.

JudithWarrior
JudithWarrior in reply to PMRpro

Thank you so much for your helpful reply. Reassuring to have your perspective on this. I will indeed ask for this test to check things out on that front. Thank so very much for explaining. Have a good week end

I have Palindromic Rheumatism and on the Facebook forum for Palindromic Rheumatism (the only place on the WWW for Palindromic Rheumatism - it is that "rare") I see hydroxychloroquine mentioned a lot as a medication. I come on this forum cause it is very similar and the treatment - steroids is the same, and also, the people are very nice!!!!

You may also like...